Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

August 14, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2008, 6:03 PM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 6:03 PM MST (01:03 UTC)
Expired
Aug 14, 2008, 6:45 PM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 129 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 4:47 PM MSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 150103
SVRVEF
AZC015-150145-
/O.NEW.KVEF.SV.W.0041.080815T0103Z-080815T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
603 PM MST THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 645 PM MST.

* AT 556 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  EAST OF MOSS BASIN RAWS...AND WAS MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSS BASIN RAWS AROUND 630 PM MST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
THURSDAY EVENING FOR NORTHWEST ARIZONA.

LAT...LON 3480 11381 3504 11404 3518 11370 3505 11357
TIME...MOT...LOC 0102Z 049DEG 16KT 3506 11372

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 150120
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
620 PM PDT THU AUG 14 2008

AZC015-150145-
/O.CON.KVEF.SV.W.0041.000000T0000Z-080815T0145Z/
MOHAVE AZ-
619 PM MST THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 613 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 10 MILES SOUTH OF CEDAR HILLS...MOVING SOUTHWEST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF HUALAPAI PEAK BY 625 PM MST...
  MOSS BASIN RAWS BY 630 PM MST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
THURSDAY EVENING FOR NORTHWEST ARIZONA.

LAT...LON 3504 11404 3511 11378 3500 11368 3480 11381
TIME...MOT...LOC 0119Z 049DEG 16KT 3501 11379

$$

RUNK
000 
WWUS55 KVEF 150139
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT THU AUG 14 2008

AZC015-150145-
/O.EXP.KVEF.SV.W.0041.000000T0000Z-080815T0145Z/
MOHAVE AZ-
635 PM MST THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 645 PM PDT/645 PM MST/...

NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED BUT THE STORM WAS 
PRIMARILY OVER THE OPEN DESERT EAST OF THE HUALAPAI MOUNTAINS. 

CONDITIONS ARE STILL FAVORABLE FOR THE DEVELOPMENT OF SEVERE 
THUNDERSTORMS IN SOUTHERN MOHAVE COUNTY. THE AREA FROM YUCCA TO LAKE 
HAVASU CITY WILL BE PARTICULARLY VULNERABLE TO POTENTIALLY DAMAGING 
WINDS THIS EVENING.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST 
THURSDAY EVENING FOR NORTHWEST ARIZONA.

LAT...LON 3504 11404 3511 11378 3500 11368 3480 11381
TIME...MOT...LOC 0135Z 049DEG 16KT 3496 11386

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:40 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 14, 3:40 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU AUG 14 2008

.SYNOPSIS...ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
MOHAVE COUNTY AND THE SOUTHEASTERN PORTIONS OF CALIFORNIA INTO THE
WEEKEND. A MODEST MOISTURE INCREASE IS FORECAST OVER SOUTHERN NEVADA
BEGINNING FRIDAY BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO MAINLY
THE SURROUNDING MOUNTAINS. TEMPERATURES WILL BE SEVERAL DEGREES
ABOVE NORMAL PROMPTING THE ISSUANCE OF AN EXCESSIVE HEAT WATCH FOR
ELEVATIONS BELOW 4000 FEET ON FRIDAY.
&&

.SHORT TERM...CONVECTION HAS BEEN LIMITED TODAY...BUT THUNDERSTORMS
ARE STARTING TO DEVELOP IN THE VICINITY OF EASTERN MOHAVE COUNTY.
DEEPER MOISTURE AND INSTABILITY HAS REMAINED OVER MOHAVE COUNTY
STRETCHING INTO SOUTHERN SAN BERNARDINO COUNTY. ALTHOUGH A FEW
STORMS DEVELOPED OVER SOUTHWEST SAN BERNARDINO COUNTY...THEY HAVE SO
FAR REMAINED OUT OF THE REST OF THE CWA BOUNDARY. STORMS ROLLING OFF
THE MOGOLLON RIM ARE MOVING SOUTHWEST AND ARE LIKELY TO CLIP
SOUTHERN PORTIONS OF MOHAVE COUNTY AND EVENTUALLY MOVE INTO FAR
SOUTHEAST SAN BERNARDINO COUNTY. THIS AREA IS STILL IN THE BEST
MOISTURE AND INSTABILITY SO ANY STORMS ARE LIKELY TO PERSIST FOR A
WHILE. NEARLY THE SAME CONDITIONS EXIST FRIDAY WITH THE BEST
MOISTURE AND INSTABILITY OF THE FAR SOUTHERN PORTIONS OF THE CWA.
WITH STRONG HIGH PRESSURE TO THE NORTH STORMS WILL HAVE A DIFFICULT
TIME DEVELOPING FURTHER NORTH AND WEST THAN INTERSTATE 15. MAIN
CONCERN FOR FRIDAY WILL BE THE EXCESSIVE HIGH TEMPERATURES. FOR HEAT
WARNING CRITERIA A HIGH TEMPERATURE IN LAS VEGAS NEEDS TO REACH 110
DEGREES. CURRENT THINKING IS THAT WE WILL BE VERY CLOSE...WE WERE AT
LEAST 109 TODAY. RECORD HIGH TEMPERATURE FOR FRIDAY IS 111 DEGREES.
HAVE GONE AHEAD AND ISSUED AN EXCESSIVE HEAT WATCH FOR FRIDAY. DRIER
CONDITIONS ALONG WITH SLIGHTLY COOLER TEMPERATURES SATURDAY AS
HEIGHTS FALL IN RESPONSE TO A UPPER LEVEL LOW DROPPING INTO THE
CENTRAL ROCKIES. THIS SYSTEM IS ONLY LIKELY TO AFFECT TEMPERATURES
WITH MOISTURE AND WINDS STAYING EAST OF THE AREA.

.LONG TERM...CONTINUED TRENDS OF LOWERING POPS AND INCREASED WIND
SPEEDS. MODELS DIFFER IN SOME DETAILS BUT THE MAIN FEATURES OF THE
SUNDAY TO THURSDAY PERIOD IS TO HAVE THE STRONG RIDGE OVER THE WEST
GRADUALLY MOVE SOUTH AND WEAKEN AS A UNUSUALLY STRONG TROUGH FOR
AUGUST APPROACHES THE WEST COAST. A SHORT WAVE SPUN OFF THE MAIN
GULF OF ALASKA LOW WILL APPROACH THE COAST LATE MONDAY AND START THE
LOWERING OF HEIGHTS AS THE RIDGE FLATTENS. WEDNESDAY WILL SEE THE
SECOND AND STRONGER TROUGH MOVE ASHORE. WHAT THIS WILL RESULT IN IS
INCREASED SOUTHWEST DRIER FLOW. HAVE LOWERED POPS EACH DAY SO THAT
BY THURSDAY THERE WILL BE NONE IN THE CWA. NEXT CONCERN IS FOR
WINDS. FOR NOW HAVE INCREASED THEM WEDNESDAY AND THURSDAY BUT NOT
YET TO BREEZY CONDITIONS. AS WE HAVE MENTIONED SINCE YESTERDAY FIRE
WEATHER CONCERNS COME INTO PLAY WEDNESDAY AND THURSDAY DUE TO WINDS
AND LOW HUMIDITY.
&&

.AVIATION...FOR MCCARRAN...HIGHLY VARIABLE BUT GENERALLY LESS THAN
10 KNOTS WINDS WILL PERSIST THROUGH THE DAYLIGHT HOURS...THEN THE
USUAL LIGHT SOUTHWEST WINDS THROUGH NIGHT. ISOLATED THUNDERSTORMS
WILL BE IN THE PEACH SPRINGS CORRIDOR AS WELL THROUGH ABOUT 03Z.
FRIDAY WILL SEE THE SAME PATTERN WITH LIGHT AND VARIABLE WINDS AND A
SLIGHT CHANCE FOR THUNDERSTORMS IN THE DAGGETT AND PEACH SPRINGS
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A CHANCE FOR THUNDERSTORMS IN NORTHWEST ARIZONA AND
SOUTHERN SAN BERNARDINO COUNTY THROUGH 03Z. THE SAME AREAS WILL HAVE
A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY AFTERNOON. WINDS WILL FOLLOW
THE TYPICAL PATTERN OF UPSLOPE/UPVALLEY IN THE AFTERNOONS AND
DOWNSLOPE/DOWNVALLEY IN THE NIGHTS AND MORNINGS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR AZZ002-036.
CA...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR CAZ522>527.
&&

GORELOW/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 14, 5:24 AM MST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 AM PDT THU AUG 14 2008

AZZ001>003-036-CAZ523>527-NVZ021-022-150330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
524 AM PDT THU AUG 14 2008 /524 AM MST THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING OVER MAINLY THE
SOUTHERN PORTIONS OF MOHAVE AND SAN BERNARDINO COUNTIES...MAINLY
SOUTH OF INTERSTATE 40. A FEW STORMS COULD PRODUCE LOCALLY HEAVY
RAIN BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
WEDNESDAY...MAINLY SOUTH AND EAST OF INTERSTATE 15. THE PRIMARY
CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:32 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Aug 15, 3:35 AM MSTExcessive Heat WarningVEFMohave8 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.